CSN Login
Members Online: 4

Xeloda side effects

morrisshoey
Posts: 6
Joined: Apr 2011

My husband has stage IV rectal cancer with mets to Liver.  We have been fighting for 3 1/2 years.  He is on his 4th type of Chemo and is experiencing strong side effects.  Can anyone offer me any information on these side effects.  He has had strong to severe side effects with all chemo treatments.  He is on Xelosa 4 pills am, 3 pills in p.m.  for two weeks then a week at rest.  He gets IV Irenotican the first day of each cycle of xeloda.  He is just finishing up his second cycle.  He is experiencing, nausea to the point he is barely eating, no vomiting, abdominal pain, burping a lot, diahrrea (has a ileostomy), and 3 days ago broke out in an itchy rash all over his chest.  He finished his las xeloda of this cycle two days ago, but symptoms aren't improving yet.  He is very fatigued and overall feeling ill.  He also has been experiencing hand/foot symptoms since the 2nd day of this 14 day cycle.  We contacted his Dr. when teh hand/foot symptoms started and was told o continue the xeloda as directed.    I am concerned about renal and liver as he has had 75% of original liver removed in two liver surgeries and radiation caused kidney issues that require every three month replacement of uretal stents.  Has anyone else suffured symptoms like these?  What was done?  Any info is appreciated.

Dxed
Posts: 79
Joined: Dec 2012

Sorry your husband has these severe side effects. I am sure better informed members will give better opinions.

 

I am taking Xeloda now for 10 days. Things are going smooth. I have mild hand skin peeling (several spots on the palm of each hand; still watching my feet but they are still clear). At the hospital they gave me four different medications for the common side effects if I needed to.  premosan and metoclopramide, imodium (for vomiting, nausea, diahrrea ). The forth is Dexamethansone (for three days). I took nothing yet.

 

My dose is three tablets (3x500= 1500) in the morning and three in the evening for two weeks and one week break. Monday I will be done with my first round. While on Xeloda I also take one tablet of Ranitidine (150 mg) twice a day before food (for the gut).

 

As I understand it, for people who develop severe side effects reduction of the dose usually takes care of most problems unless there is something else going on.

 

Wish your husband a speedy control of those side issues and hope members will come up with better suggestions.

 

*Bug the doctor until he/she finds what is going on.

 

Sander

luvinlife2
Posts: 172
Joined: Jul 2012

Hi there Smile

 

I've been on Xeloda for over 3 years now, irinotecan for 4.5.  The itchy rash sounds like it is an allergic reaction that needs to be addressed by your onc.  I've never experienced that.  You could try some benadryl until you see the onc but this reaction should be reported as it's not a common side effect from these 2 drugs.  The hand/foot is and the best way to deal with it is prevention.  So when your husband's feet/hands are healing  and presumably better by the time the next infusion, try to keep them good by using lots of lotion/suave on them.  I've tried just about everything there is and finally found one product that works beyond all others.  It's actually made for feet but I use it on my hands as well.  It's called Fusskraft blue by GEHWOL.  It's way better than bag balm but it does cost more as well.  Doesn't leave a greasy film but absorbs into the skin.  Keep the hands/feet out of water as much as possible, ie. no hot baths or really hot showers for too long.  The water, especially hot water, is really hard on the skin and will cause a lot more peeling.  I wear silicone free gloves for housecleaning, preparing meals etc. to protect my hands and it makes a difference.  Your husband's oncologist should be able to reduce the xeloda without reducing the effectiveness of the drug.  There is a percentage margin within the drug calculations that allow oncologists to adjust dosages. 

How long does the nausea bother your husband?  A little (or a lot) within the first week after irinotecan is fairly common but it should subside after that.  Is he also taking dexamethazone for nausea?  The irinotecan, dex and xeloda combination is hard on the stomach and can cause some pain.  Talk to the onc about this too.  The burping is also common with xeloda.  The diahrrea is also common with this chemo combo but is also something to be discussed with the onc.

I do hope your husband can find some relief.  There's no way around it, chemo sucks.  The other thing you could do if you are both open to it, is see a naturopath Dr.  These Dr.'s can offer other suggestions and treatments that will help ease the side effect of chemo.

Good luck Smile

AveriRN's picture
AveriRN
Posts: 61
Joined: Aug 2004

So sorry your dear hubby is having to deal with these side effects. Things that I have been given and that you might ask about are Lomotil for the diarrhea, Ativan during the infusion for nausea, Atropine during the infusion to help with abdominal cramping and other than Phenergan,Kytril to take by mouth at home for the nausea. As for the hand/foot thing, I have been dealing with it for quite some time now and have yet to find an answer. I have just started (1 night ago) using something called Okeefe's working hands and working feet cream from BB&B. Hopefully it will do some magic and if so, I will be screaming it from the top of my cancer center to all

 

Hope your husband soon gets to feeling better and the best to both of you.

 

keystone's picture
keystone
Posts: 133
Joined: Dec 2010

My husband was on a very strong dose of Xeloda 2 years ago. He after a week or so got very sick on it and he considered going off of it. I did some research and found that some studies showed that Folic Acid in your diet increased side affects. We looked back at his diet the previous 3 days and he had eaten a lot of foods fortified with folic acid (breads,cerials,crackers ect) We pulled as much of these things from his diet and he was SO much better within 2 days.I have shared this with others on here and it made a big difference with them also. Wishing you the best! Stephanie

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network